Which clinical history findings are characteristic of warfarin and superwarfarin toxicity?

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

Bleeding is the only expected symptom of significance. Internal bleeding may present with a vast array of symptoms or be occult.

Obtain an accurate history of the amount of warfarin or superwarfarin ingested, when it was ingested, and over what period it was ingested. Additionally, inquire about the circumstances of the ingestion to determine the patient's disposition. If the ingestion was suicidal or surreptitious in nature, the history may be difficult to obtain or the patient or caregiver may give misleading information.

An accurate medication list is important because many drugs increase or decrease the metabolism of warfarin.

The toxic dose of warfarin is highly variable. Generally, a single ingestion of warfarin (10-20 mg) does not cause serious intoxication. In contrast, chronic or repeated ingestion of even small amounts of warfarin (2-5 mg/day) eventually can lead to significant anticoagulation, especially in the presence of interacting drugs. Patients with hepatic dysfunction, malnutrition, or a bleeding diathesis are at the greatest risk of toxicity from warfarin use.

Superwarfarins are extremely potent and can produce prolonged effects even after a small ingestion; as little as 1 mg in an adult can cause coagulopathy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!